Kansas, 2004

Hail and Damaging Winds in Kansas, June 14, 2004

June 14, 2004 · NWS EAX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$1.3 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 3:42 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 3:42 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 PM CDT MON JUN 14 2004

CORRECTION TO WATCH ZONE CODING

.DISCUSSION...
HAVING PROBLEMS GETTING THE NEW FLOOD WATCH ISSUED AFTER AN UPGRADE
TODAY...BUT AM REALIGNING IT A BIT TO TAKE NORTHEAST PARTS OF
FORECAST AREA OUT OF WATCH TUESDAY MORNING AS IT APPEARS DRIER AIR
WILL BUILD INTO THAT REGION OVERNIGHT AND AM GOING WITH A DRY
FORECAST IN THOSE AREAS ON TUESDAY. WILL LEAVE THE REST OF THE
REGION UNDER THE FLOOD WATCH THROUGH NOON ON TUESDAY. THINK BULK OF
PROBLEMS WILL OCCUR OVERNIGHT TONIGHT WHERE THE BOUNDARY WANTS TO
SET UP. CURRENT THINKING IS THAT THIS BOUNDARY WILL LIKELY REMAIN
ALONG OR JUST SOUTH OF INTERSTATE 70 TONIGHT WHERE MOISTURE HAS
REALLY POOLED THIS AFTERNOON.

TUESDAY NIGHT...LARGE COMPLEX OF STORMS SHOULD BE FOUND OVER
NEBRASKA AND IOWA ALONG A FRONTAL BOUNDARY. THESE STORMS
SHOULD MOVE INTO NORTHWEST PORTIONS OF FORECAST AREA TUESDAY NIGHT
AND MOVE THROUGH AREA ON WEDNESDAY. WILL LIKELY NEED TO HOIST
ANOTHER FLOOD WATCH FOR LATE TUESDAY NIGHT AND INTO WEDNESDAY.

A BREAK IN THE ACTION LOOKS TO BE IN STORE FOR THURSDAY BUT THE
ACTIVE PATTERN WILL LEND ITSELF TO MORE UNSETTLED WEATHER LATE IN
THE WEEK. MODEL SOLUTIONS SHOW INCREASED DIVERGENCE BEGINNING
FRIDAY...WITH GREATLY VARYING SOLUTIONS BY MONDAY. THE 00Z GFS
DEVELOPS A SUCCESSION OF APLIFIED SHORTWAVE TROUGHS EXTENDING FROM
HUDSON BAY SOUTH ACROSS THE CENTRAL CONUS...ROTATING TOWARD THE
ATLANTIC COAST. THE 06Z GFS INDICATES MORE TROUGHING OVER THE
NORTHWEST CONUS FOR THE WEEKEND...WHICH IS A TREND TOWARD THE MORE
ZONAL ECMWF SOLUTION OVER THE CENTRAL STATES. THE MORE ZONAL
SOLUTION WOULD HOLD THE BULK OF SHORTWAVE ENERGY FURTHER NORTH AND
KEEP THE COOLER AIRMASS NORTH OVER ACROSS THE NORTHERN PLAINS. MORE
SUBTLE SHORTWAVES AHEAD OF THE NORTHWEST TROUGH COULD SET OFF
SHOWERS AND STORMS AND WILL REMAIN A CONCERN FOR THE PLAINS REGION.
HAVE GONE WITH A PERSISTENT TEMPERATURE FORECAST FROM FRIDAY THROUGH
MONDAY WITH MODEL INDICATION AND HPC GUIDANCE OF HOLDING BACK THE
COOLER AIRMASS.

PC/STOFLET

&&

.PREVIOUS DISCUSSION...
225 AM...
COMPLEX WEATHER SITUATION IS EXPECTED THE NEXT COUPLE OF DAYS AS
CONVECTION/CONVECTIVE COMPLEXES WILL PLAY HAVOC WITH THE SPEED AND
LOCATION OF BOUNDARIES. LATEST SURFACE MAP INDICATES A WEAK SURFACE
LOW IN EXTREME SOUTHWEST NEBRASKA WITH A WEAK COLD FRONT PRESSING
SLOWLY SOUTH ACROSS CENTRAL AND NORTHEAST NEBRASKA. SCATTERED
SHOWERS AND THUNDERSTORMS ARE DEVELOP IN THE THETAE ADVECTION
AREA...AS CONFIRMED BY PROFILERS...ACROSS EASTERN NEBRASKA...WESTERN
IOWA AND EXTREME NORTHERN MISSOURI. BEST ISENTROPIC LIFT EARLY
THIS MORNING IS PROJECTED TO BE ACROSS EASTERN NEBRASKA AND SOUTHERN
IOWA WITH WEAK ISENTROPIC LIFT NOTED ON THE 310K SURFACE ACROSS
EXTREME NORTHERN MISSOURI UNTIL 15Z. CONVECTION LIKELY TO BE
ELEVATED IN NATURE AS PER MESOETA FORECAST SOUNDINGS WITH INCREASING
CAP ALSO LIMITING THE AREAL COVERAGE OF CONVECTION.

NEXT CONCERN IS THE WEAK FRONT...CURRENTLY IN NEBRASKA...WHICH IS
EXPECTED TO SAG SLOWLY SOUTH ACROSS THE CWA THROUGH THIS EVENING.
MESOETA SUGGESTS THAT THE BOUNDARY WILL BE ALONG THE I-35 CORRIDOR
BY 18Z...BUT PREFER SLIGHTLY SLOWER GFS BASED ON CURRENT TRENDS.
STRONG INSTABILITY IS NOTED AHEAD OF THE FRONT AS PER THE MESOETA
WITH CAPE AROUND 4000 J/KG. SFC-6KM SHEAR IS NOT IMPRESSIVE BUT
25-30KTS WILL AID IN THE DEVELOPMENT OF SEVERE CONVECTION AHEAD OF
THE BOUNDARY THIS AFTERNOON...ESPECIALLY THE SE ONE HALF OF THE CWA.
AS PER THE MESOETA...THE 850-700 MB CAP WILL WEAKEN IN ADVANCE OF
THE FRONT WHICH APPEARS REASONABLE. AS A RESULT...EXPECT A GOOD
CHANCE OF CONVECTION THIS AFTERNOON ALONG AND AHEAD OF THE FRONT.
EXPECT THE CONVECTION TO ORGANIZE INTO A POORLY DEFINED MCS BY EARLY
EVENING...MAINLY ACROSS THE SOUTHERN ZONES. BASED UPON THE CORFIDI
VECTORS...EXPECT THE CONVECTION TO EXIT THE CWA BY LATE EVENING...IF
NOT EARLIER. MESOETA SUGGEST WEAK ISENTROPIC LIFT LATE MONDAY NIGHT
ACROSS THE WEST CENTRAL AND NORTHWEST ZONES. WILL KEEP POPS IN THIS
AREA IN THE LOW CATEGORY AS THE ISENTROPIC LIFT MAY BE DISPLACED
FURTHER SOUTHWEST.

THE CONVECTION WILL LIKELY STABILIZE THE ATMOSPHERE TUESDAY WITH THE
LOCATION OF THE OUTFLOW BOUNDARY OR ORIGINAL BOUNDARY TO THE SOUTH
OF THE CWA BY TUESDAY MORNING. BELIEVE THAT MUCH OF THE DAY  THE
ATMOSPHERE WILL BE IN A RECOVERY MODE. POSITION OF ANY BOUNDARIES
AND INSTABILITY AXIS OF THE MODELS APPEARS TO BE SUSPECT AT THIS
TIME. AS A RESULT...WILL NOT ACCEPT CURRENT STRONG INSTABILITY THAT
THE MESOETA SHOWS FOR THE DAY ON TUESDAY.

MESOETA SUGGEST A WEAK SHORTWAVE TO MOVE ACROSS THE CWA TUESDAY
MORNING...BUT DO NOT HAVE MUCH CONFIDENCE IN THIS FEATURE. WILL
MAINTAIN LOW POPS HOWEVER..FOR TUESDAY MORNING...IN CASE WARM
ADVECTION DOES EXIST. BY LATE TUESDAY NIGHT...A SHORTWAVE TROF MOVES
INTO THE NORTHERN PLAINS. THIS AIDS IN SLOWLY DRIVING THE NEXT COLD
FRONT SOUTH INTO THE NORTHERN CWA TUESDAY NIGHT. MODELS APPEAR TO BE
SUFFERING FROM GRID SCALE FEEDBACK. HOWEVER...EXPECT CONVECTION TO
DEVELOP IN THE VICINITY OF THE FRONT. ALTHOUGH SHEAR IS RATHER
WEAK...EXPECT THAT A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY BEFORE MIDNIGHT...WITH MODERATE INSTABILITY IN
PLACE. WILL CONTINUE THREAT OF CONVECTION INTO WEDNESDAY AS FRONT IS
SLOW TO MOVE SOUTHEAST.

PLAN TO MAINTAIN CURRENT FLOOD WATCH AT THIS TIME. IT MAY NEED TO BE
EXTENDED OR LOCATION REDEFINED. CONFIDENCE FOR ENTIRE SCENARIO IS
NOT HIGH...THEREFORE WILL LET FUTURE SHIFTS ADJUST FLOOD WATCH IF
NEEDED.

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>004...MOZ011>013...MOZ020>022...MOZ028>031...MOZ037>040...MOZ0
43>046...MOZ053>054.
FLOOD WATCH UNTIL 6 AM TUESDAY FOR ZONES
MOZ005>008...MOZ014>017.. MOZ023>025...MOZ0032>033

WFO EAX
Hazardous weather outlook, Jun 14, 11:54 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT MON JUN 14 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE ALONG AN OUTFLOW
BOUNDARY IN NORTH CENTRAL MISSOURI DURING THE EARLY AFTERNOON.
SCATTERED THUNDERSTORMS ARE THEN ANTICIPATED TO BUILD IN A
SOUTHWESTWARD LINE AS A WEAK COLD FRONT MOVES SOUTHEAST ACROSS
NORTHERN MISSOURI AND NORTHEAST KANSAS. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTHEAST OF A ST. JOSEPH TO KIRKSVILLE LINE THIS
AFTERNOON AND INTO THE EVENING. ALTHOUGH THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS, AN ISOLATED TORNADO IS
ALSO POSSIBLE. IN ADDITION, HEAVY RAINFALL MAY ACCOMPANY THE STORMS
AS THE FRONT STALLS ACROSS WEST CENTRAL AND CENTRAL MISSOURI...WHICH
MAY LEAD TO ADDITIONAL FLOODING PROBLEMS DUE TO SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING NORTH OF A LINE FROM NEAR
KANSAS CITY TO KINGSTON TO KIRKSVILLE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. THE WEAK FRONT WHICH IS FORECAST TO MOVE ACROSS THE
AREA THIS AFTERNOON AND TONIGHT IS EXPECTED TO DISSIPATE WITH ANOTHER
FRONT TO APPROACH EXTREME NORTHWEST MISSOURI BY LATE TUESDAY
AFTERNOON. THE FRONT WILL MOVE INTO WEST CENTRAL AND CENTRAL MISSOURI
BY WEDNESDAY MORNING. THE FRONT WILL LIKELY TRIGGER SCATTERED
THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY
AFTERNOON ACROSS EXTREME NORTHWEST MISSOURI AND GENERALLY ALONG AND
NORTH OF INTERSTATE 70 TUESDAY NIGHT. THE PRIMARY THREATS WILL BE
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND FRIDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND TONIGHT
SOUTH OF INTERSTATE 36...INCLUDING THE KANSAS CITY METRO AREA.
ACTIVATION MAY ALSO BE NEEDED FOR EXTREME NORTHWEST MISSOURI LATE
TUESDAY AFTERNOON AND GENERALLY ALONG AND NORTH OF INTERSTATE 70
TUESDAY NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

STOFLET

In the hours before

Local storm report, Jun 14, 6:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NW ANABEL             39.77N 92.38W
06/14/2004  0.75 INCH        MACON              MO   PUBLIC

&&

MJ
Local storm report, Jun 14, 7:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 N WARRENSBURG         38.83N 93.73W
06/14/2004  0.88 INCH        JOHNSON            MO   PUBLIC

&&

MJ
Local storm report, Jun 14, 7:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             WARRENSBURG             38.76N 93.73W
06/14/2004  1.00 INCH        JOHNSON            MO   AMATEUR RADIO

&&

MJ
Local storm report, Jun 14, 7:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             CONCORDIA               38.99N 93.57W
06/14/2004  1.25 INCH        LAFAYETTE          MO   FIRE DEPT/RESCUE

&&

STOFLET
Special weather statement, Jun 14, 8:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT MON JUN 14 2004

KSZ025-057-060-102>105-MOZ011>014-020>025-028>033-037>040-043>046-
053-054-150220-
ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CARROLL MO-
CASS MO-CHARITON MO-CLAY MO-CLINTON MO-COOPER MO-DAVIESS MO-
DE KALB MO-DONIPHAN KS-HENRY MO-HOLT MO-HOWARD MO-JACKSON MO-
JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LINN KS-
LIVINGSTON MO-MACON MO-MIAMI KS-PETTIS MO-PLATTE MO-RANDOLPH MO-
RAY MO-SALINE MO-WYANDOTTE KS-
905 PM CDT MON JUN 14 2004

SEVERE THUNDERSTORM WATCH NUMBER 469 HAS BEEN ALLOWED TO EXPIRE.
COUNTIES NO LONGER UNDER THIS WATCH INCLUDE...

IN MISSOURI:

ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...
CLAY...CLINTON...COOPER...DAVIESS...DE KALB...HENRY...HOLT...
HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
PETTIS...PLATTE...RANDOLPH...RAY AND SALINE.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ
Local storm report, Jun 14, 9:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      2 ENE NEW FRANKLIN      39.03N 92.71W
06/14/2004                   HOWARD             MO   LAW ENFORCEMENT

            COUNTY ROAD 433 CLOSED

&&

STOFLET

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 14, 10:00 PM CST
Where
Atchison County, Lancaster
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -95.300

Hail, Atchison

When
June 14, 10:00 PM CST
Where
Atchison County, Lancaster
Measured
1 in hail
Crop damage
$1.3 million
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -95.300

Thunderstorm Wind, Doniphan

When
June 14, 10:00 PM CST
Where
Doniphan County, Highland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -95.267

Powerlines blown down. Large tree toppled on house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408961, 5408962, 5408963.